Lactic Acidosis Induced by Linezolid Mimics Symptoms of an Acute Intracranial Bleed: A Case Report and Literature Review.

Lactic Acidosis Induced by Linezolid Mimics Symptoms of an Acute Intracranial Bleed: A Case Report and Literature Review.

J Clin Med Res. 2016 Oct;8(10):753-6

Authors: Zuccarini NS, Yousuf T, Wozniczka D, Rauf AA

Abstract
Lactic acidosis is common and most often associated with disturbed acid-base balance. Rarely, it can be a life-threatening medication side effect. Hence, determining the etiology of lactic acidosis early in patients is paramount in choosing the correct therapeutic intervention. Although lactic acidosis as an adverse drug reaction of linezolid is a well-recognized and documented clinical entity, the occurrence of such mimicking an acute intracranial bleed has not been reported to our knowledge. The following case is presented as an example of such an occurrence. A 67-year-old woman presented to the emergency department for lethargy, nausea and syncope. The head CT did not demonstrate any bleeding or mass effect, but lab results were significant for elevated lactic acid. The patient recently underwent left total hip replacement surgery, which was complicated by a methicillin-resistant Staphylococcus aureus (MRSA) infection. She received 6 weeks of oral linezolid therapy. And upon learning that key part of her history, the linezolid was discontinued. Her lactic acid rapidly normalized and she was discharged home. Several publications demonstrate that linezolid induces lactic acidosis by disrupting crucial mitochondrial functions. It is essential that clinicians are aware that linezolid can cause lactic acidosis. And, the important reminder is that adverse drug reactions can often mimic common diseases. If it is not recognized early, ominous clinical consequences may occur. In conclusion, linezolid should be suspected and included in the differential diagnosis if lactic acidosis exists with an uncommon clinical picture.

PMID: 27635182 [PubMed]